Massachusetts, 2008

Winter Weather in Massachusetts, March 4 to 5, 2008

March 4 to 5, 2008 · NWS ALY · 2 events in 2 counties and zones

A strengthening low pressure system over the lower Ohio Valley on Tuesday March 4th tracked northeast into west central New York State by Wednesday morning on March 5th. The low then tracked northeast into the Canadian Maritimes by Thursday morning on March 6th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strengthening low pressure system over the lower Ohio Valley on Tuesday March 4th tracked northeast into west central New York State by Wednesday morning on March 5th. The low then tracked northeast into the Canadian Maritimes by Thursday morning on March 6th.

This storm system spread a swath of freezing rain and sleet across higher elevations of western Massachusetts. The freezing rain and sleet developed late Tuesday evening, and continued through early Wednesday afternoon before tapering off.

Ice accumulations generally ranged from one quarter, to less than one half inch across the highest elevations within the Berkshires, to less than one quarter of an inch in the lower elevations. This icing led to hazardous driving conditions late Tuesday night into the Wednesday morning commute, and also led to some downed tree limbs and wires, and scattered power outages across the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 4, 9:43 PM EST, 17 minutes earlier.

Area forecast discussion, Mar 4, 9:43 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
943 PM EST TUE MAR 4 2008

.SYNOPSIS...
COLDER AIR AT THE SURFACE WILL CONTINUE TO PUSH SOUTHWARD ACROSS
MOST THE REGION THIS EVENING. TEMPERATURES WILL THEN START TO RISE
TOWARDS WEDNESDAY MORNING. A POTENT STORM SYSTEM WILL CONTINUE TO
TRACK NORTHEAST THROUGH THE OHIO VALLEY THIS EVENING...ACROSS
PENNSYLVANIA TONIGHT....THEN MOVE ALONG THE INTERSTATE 88 CORRIDOR
OF EASTERN NEW YORK ON WEDNESDAY. WITH SHALLOW COLD AIR IN
PLACE...ESPECIALLY NORTH AND WEST OF ALBANY...THIS STORM WILL LIKELY
PRODUCE A SIGNIFICANT ICE STORM ACROSS THE NORTH COUNTRY...BEFORE IT
MOVES AWAY LATE ON WEDNESDAY. FARTHER SOUTH...HEAVY RAIN IS EXPECTED
TO FALL WITH POSSIBLE FLOODING. ANOTHER SIGNIFICANT STORM MAY AFFECT
THE REGION FRIDAY INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SHALLOW COLD AIR CONTINUES TO OOZE SOUTH...AND THE FREEZING
TEMPERATURES HAVE REACHED HERE IN ALBANY. 00Z SOUNDING HERE AT
ALBANY SHOWS A CLASSIC SLEET AND POTENTIAL FREEZING RAIN
SOUNDING. SOME LIGHT GLAZING OCCURRING IN AREAS NORTH OF THE
MOHAWK RIVER AND THE BERKSHIRES. SOME MORE SIGNIFICANT GLAZING
LIKELY IN PARTS OF THE SCHOHARIE VALLEY...ADIRONDACKS AND NORTHERN
LAKE GEORGE AND SARATOGA REGIONS. UPSTREAM CONDITIONS SUGGEST ANY
SURFACE WARMING WILL HOLD OFF UNTIL WELL AFTER MIDNIGHT AND TOWARD
SUNRISE...WHICH IS ALREADY FAIRLY WELL-RESOLVED IN THE FORECAST.
SOUTHERN TACONICS AND NW CT ARE A LITTLE COLDER THAN
FORECASTED...SO MINOR TEMPERATURE ADJUSTMENTS THERE.

THE STORM IS AIMING TO TRACK WELL NW OF THE REGION PER SATELLITE
PICTURES AND RADAR...SO LOW LEVELS WILL WARM...BUT IT MAY TAKE UNTIL
SUNRISE OR AFTER. UNTIL THEN...WARNINGS AND ADVISORIES WILL REMAIN
AS IS. FLOOD WATCHES WILL CONTINUE BASED ON UPSTREAM RADAR
RETURNS...AND FROZEN GROUND AND SNOW MELT.

AS WITH ALL THE MIXED UP STORMS WE HAVE HAD ALL WINTER...MANY
THANKS TO MEDIA AND SPOTTERS FOR RAIN...SNOW AND ICE ACCUMULATION
REPORTS SO FAR FOR THIS STORM....AND WE LOOK FORWARD TO MORE...BUT
ONLY AS SAFETY PERMITS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
THE LOW WILL PULL AWAY RATHER RAPIDLY DURING THE DAY WED...WITH
PRECIP LINGERING THROUGH MUCH OF THE MORNING BEFORE TAPERING TO
WIDELY SCATTERED SHOWERS DURING THE AFTERNOON. TEMPS SHOULD SPIKE UP
BRIEFLY...ESPECIALLY FROM ALBANY SOUTH AND EAST EARLY BUT COLD
ADVECTION IN WAKE OF THE LOW WILL COMMENCE BY AFTERNOON. WINDS WILL
SHIFT TO THE WEST AND WILL BECOME QUITE GUSTY. THE SURFACE LOW
CENTER IS FORECAST TO LIFT NORTHEAST INTO EXTREME NE NY AND NORTHERN
VT BY 18Z...AND NORTHERN MAINE BY 00Z.

SURFACE RIDGE BUILDS IN PRETTY RAPIDLY WED NIGHT UNDER SOUTHWEST
FLOW ALOFT. DRY CONDITIONS EXPECTED FROM WED NIGHT THROUGH THUR AS
THE SURFACE HIGH MOVES ACROSS THE AREA FROM WEST TO EAST. WILL
INCLUDE CHANCE POPS THUR NIGHT ASSOC WITH THE TAIL END OF A WEAK
DISTURBANCE MOVING THROUGH. MOST OF THE FORCING WILL BE WELL NORTH
INTO CANADA...CLOSER TO WHERE THE SURFACE LOW PASSES THROUGH.
STILL...SOME VERY LIGHT SNOW ACCUMULATION POSSIBLE ACROSS THE
WESTERN ADIRONDACKS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
POTENTIAL FOR ANOTHER SIGNIFICANT STORM TO IMPACT THE EAST COAST AND
NEW ENGLAND FRI-SAT TIME FRAME.  ONCE AGAIN MODELS DIFFER. GFS IS
COLDER WITH MAINLY SLOW LIKELY FOR MOST OF THE FORECAST AREA...AND
RAIN WOULD BE CONFINED TO THE EXTREME SOUTHEAST PART OF THE FORECAST
AREA. ECMWF FURTHER WEST WITH MAINLY RAIN LIKELY FOR MOST OF REGION
AND FOR MOST OF THE STORM. HAVE LEANED CLOSER TO THE GFS WITH ONLY
SNOW FORECAST FOR THE NORTHWEST THIRD OF THE FORECAST AREA...AND A
MIX FURTHER SOUTH AND EAST WHICH BECOMES INCREASINGLY LIQUID OVER
THE EXTREME SOUTHEAST.

RELATIVELY COLD SATURDAY NIGHT THROUGH MONDAY AS A HIGH PRESSURE
RIDGE CREST OVER THE REGION SUNDAY MORNING...AND A COLD FRONT
CROSSES SUNDAY NIGHT WITH LIGHT QPF AMOUNTS. ONLY CHANCE TO SLIGHT
CHANCE POPS FORECAST DURING THIS PERIOD WITH TEMPS FORECAST ABOUT 5
TO 10 DEGREES BELOW NORMAL.
THE SOUTHERN AND WESTERN
ADIRONDACKS
SURFACE HIGH BUILDS IN MONDAY NIGHT AND TUESDAY WITH LITTLE IF ANY
PCPN FORECAST. TEMPS STILL BELOW NORMAL.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
PRECIPITATION TYPE...LOW LEVEL TEMPERATURE PROFILE WILL DETERMINE
P-TYPE. BOUNDARY WHICH MOVED SOUTH ACROSS REGION TUESDAY HAS SETTLED
ACROSS NEW YORK METRO AREA/LONG ISLAND. POTENT LOW TRACKING
NORTHEAST ALONG BOUNDARY WILL MOVE ACROSS LOCAL AREA WEDNESDAY
MORNING. OVERRUNNING PRECIPITATION WELL AHEAD OF LOW. BOUNDARY LAYER
TEMPERATURES HAVE FALLEN TO THE FREEZING MARK KGFL AND KALB...THUS
HAVE FREEZING RAIN NOW. PRECIPITATION WILL TRANSITION BACK TO
PLAIN RAIN AS THE LOW APPROACHES PUSHING THE BOUNDARY NORTHWARD AND
WARMING LOW LEVEL AND BOUNDARY LAYER. EXPECT P-TYPE PLAIN RAIN AT
KPOU THROUGHOUT STORM. ONCE THE LOW MOVES TO OUR EAST PRECIPITATION
WILL TAPER OFF AND COLDER AIR WILL BE USHERED IN ON WESTERLY WINDS
DURING THE AFTERNOON.

LOW LEVEL WIND SHEAR...A STRONG LOW LEVEL JET IN ADVANCE OF THE
LOW WILL MOVE INTO THE AREA LATE TONIGHT/EARLY WEDNESDAY MORNING.
EVEN THOUGH THE FLOW AT THE SURFACE WILL BE INCREASING WILL HAVE
40 TO 50 KNOTS IN LOW LEVEL JET JUSTIFYING LOW LEVEL WINDS SHEAR
FOR A FEW HOURS.

THUNDER...THERE IS ALSO A CHANCE FOR THUNDER DUE TO ELEVATED
INSTABLE JUST AHEAD OF THE APPROACHING LOW. BEST CHANCES ARE AT
KPOU WHICH HAVE INCLUDED IN TAF. IT IS ALSO POSSIBLE AT KALB BUT
CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE IN TAF AT THIS TIME. KGFL
SHOULD BE TOO FAR NORTH FOR ANY CONVECTION.

WED NIGHT/THU...VFR...NO SIG WX.
FRI...MVFR/IFR...CHC RAIN/SNOW.
SAT...MVFR...CHC SHSN.
SUN...VFR...NO SIG WX.

&&

.HYDROLOGY...
A FLOOD WATCH REMAINS IN EFFECT FOR SOUTHERN VERMONT...BERKSHIRE
COUNTY MASSACHUSETTS...LITCHFIELD COUNTY CONNECTICUT AND PARTS OF
EASTERN NEW YORK. PLEASE SEE WATCH /ALBFFAALY/ /WGUS61 KALY/ FOR
DETAILS.

HEAVY RAINFALL WILL COMBINE WITH SNOW MELT TO PRODUCE FLOODING
ACROSS THE WATCH AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
EXPECTED THROUGH NOON WEDNESDAY. THE HEAVIEST RAIN IS EXPECTED FROM
LATE TUESDAY NIGHT INTO WEDNESDAY MORNING.

RIVER FLOODING WILL BE POSSIBLE ANYWHERE IN THE WATCH AREA. IN
ADDITION...SOME RIVER ICE REMAINS IN SOUTHERN VERMONT...WHICH MAY
CAUSE LOCALIZED ICE JAM FLOODING. AREAS WITH FROZEN GROUND MAY
EXPERIENCE SOME FLASH FLOODING. URBAN AND SMALL STREAM FLOODING IS
ALSO POSSIBLE...ESPECIALLY WHERE STORM DRAINS ARE CLOGGED BY
SNOW/ICE OR DEBRIS.

AT THIS TIME MOST FLOODING APPEARS TO BE MINOR...WITH A FEW
LOCATIONS POSSIBLY REACHING MODERATE LEVELS. FORECASTS INDICATE
WIDESPREAD FLOODING IS POSSIBLE...WITH MANY SMALL STREAMS AND CREEKS
COMING OUT OF THEIR BANKS.

STORM FOR FRI-SAT MAY PRODUCE ANOTHER INCH OF LIQUID OVER SOUTHEAST
PART OF FORECAST AREA. THIS MAY CAUSE MORE FLOODING IN THE
ESOPUS...RONDOUT...WAPPINGERS...HOUSATONIC AND TRIBUTARY BASINS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR CTZ001-013.
NY...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR NYZ040-041-043-
     047>054-058>061-063>066-084.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR
     NYZ048>054-058-061-063.
     WINTER STORM WARNING UNTIL 11 AM EST WEDNESDAY FOR NYZ032-033-
     038>043-047-082>084.
MA...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MAZ001-025.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR MAZ001-
     025.
VT...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR VTZ013>015.
     WINTER STORM WARNING UNTIL 11 AM EST WEDNESDAY FOR VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
Hazardous weather outlook, Mar 4, 3:43 PM EST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
343 PM EST TUE MAR 4 2008

NYZ032-033-038-039-042-082-083-051200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
NORTHERN WARREN-NORTHERN FULTON-SOUTHEAST WARREN-
343 PM EST TUE MAR 4 2008

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS AND
WESTERN MOHAWK VALLEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER STRONG STORM SYSTEM MAY BRING SIGNIFICANT WINTRY
PRECIPITATION TO THE AREA LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY FREEZING RAIN...SNOW AND OR SLEET
ACCUMULATIONS OF 2 INCHES OR GREATER TO THE NATIONAL WEATHER
SERVICE.

NYZ040-041-043-047-084-VTZ013>015-051200-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
343 PM EST TUE MAR 4 2008

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EST WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL MOHAWK
VALLEY...SCHOHARIE VALLEY...UPPER HUDSON VALLEY AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   FLOOD WATCH.

ALSO...THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY MORNING.

IN ADDITION...ANOTHER STRONG STORM SYSTEM MAY BRING SIGNIFICANT
WINTRY PRECIPITATION OR HEAVY RAINFALL TO THE REGION LATE FRIDAY
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY FREEZING RAIN...SNOW OR SLEET
ACCUMULATIONS OF 2 INCHES OR GREATER...AS WELL AS EXCESSIVE
RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE.

MAZ001-025-NYZ048>054-058-061-063-051200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-
EASTERN COLUMBIA-WESTERN ULSTER-
343 PM EST TUE MAR 4 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL
DISTRICT...CENTRAL AND SOUTHEASTERN CATSKILLS...NORTHERN
AND CENTRAL TACONICS AND BERKSHIRES.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   FLOOD WATCH.

ALSO...THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY MORNING.

IN ADDITION...ANOTHER STRONG STORM SYSTEM MAY BRING SIGNIFICANT
WINTRY PRECIPITATION OR HEAVY RAINFALL TO THE REGION LATE FRIDAY
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY FREEZING RAIN...SNOW OR SLEET
ACCUMULATIONS OF 2 INCHES OR GREATER...AS WELL AS EXCESSIVE
RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE.

CTZ001-013-NYZ059-060-064>066-051200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
343 PM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON
VALLEY...SOUTHERN TACONICS AND LITCHFIELD COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ALSO...THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY MORNING.

IN ADDITION...ANOTHER STRONG STORM SYSTEM MAY BRING SIGNIFICANT
WINTRY PRECIPITATION OR HEAVY RAINFALL TO THE REGION LATE FRIDAY
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT EXCESSIVE RAINFALL OR FLOODING TO THE
NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Berkshire

When
March 4, 10:00 PM EST to March 5, 5:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Weather, Southern Berkshire

When
March 4, 10:00 PM EST to March 5, 5:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88850, 88851.